Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 123, NWS Milwaukee, WI

July 24, 2005Iowa County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 24, 2005, 11:19 PM CDT for Iowa County, Wisconsin. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2005, 11:19 PM CDT (04:19 UTC)
Expired
Jul 24, 2005, 11:57 PM CDT
In force
38 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

County Iowa County, WI

The radar

The La Crosse radar (KARX), 118 km from the middle of the area, began a volume at 04:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 11:45 PM CDTHAIL 0.25Dodgeville, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 24, 8:20 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 4.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2005-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2277 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2005-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2277 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
2123 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 250419
SVRMKX
WIC049-250500-
/O.NEW.KMKX.SV.W.0123.050725T0419Z-050725T0500Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1119 PM CDT SUN JUL 24 2005

THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IOWA COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL MIDNIGHT CDT

* AT 1114 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 13 MILES WEST OF MINERAL
  POINT...OR ABOUT 12 MILES EAST OF FENNIMORE...AND MOVING EAST AT 45
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DODGEVILLE AND MINERAL POINT AROUND 1130 PM CDT...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

LAT...LON 4320 9043 4282 9042 4282 8984 4319 8985
      4315 9007

$$

HENTZ
2 follow-up statements
000 
WWUS53 KMKX 250433
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1131 PM CDT SUN JUL 24 2005

WIC049-250500-
/O.CON.KMKX.SV.W.0123.000000T0000Z-050725T0500Z/
IOWA-
1131 PM CDT SUN JUL 24 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL MIDNIGHT CDT FOR
IOWA COUNTY...

AT 1125 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR EDMUND...OR ABOUT 8
MILES WEST OF DODGEVILLE...MOVING NORTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  DODGEVILLE BY 1140 PM CDT...
  RIDGEWAY BY 1155 PM CDT...
  ARENA BY MIDNIGHT CDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT MONDAY
MORNING FOR IOWA COUNTY.

LAT...LON 4320 9043 4282 9042 4282 8984 4319 8985
      4315 9007

$$
MBK
000 
WWUS53 KMKX 250457
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1155 PM CDT SUN JUL 24 2005

WIC049-250505-
/O.CAN.KMKX.SV.W.0123.000000T0000Z-050725T0500Z/
IOWA-
1155 PM CDT SUN JUL 24 2005

...THE SEVERE THUNDERSTORM WARNING FOR IOWA COUNTY IS CANCELLED...

THE THUNDERSTORM HAS WEAKENED BELOW SEVERE LEVELS.  HENCE THE SEVERE 
THUNDERSTORM WARNING FOR IOWA COUNTY EFFECTIVE UNTIL MIDNIGHT HAS 
BEEN CANCELLED.  STRONG THUNDERSTORMS WILL CONTINUE TO AFFECT 
NORTHERN IOWA COUNTY INCLUDING THE SPRING GREEN...BARNEVELD AND
ARENA AREA THROUGH 1215 PM.  WIND GUSTS TO 40 MPH...SMALL HAIL AND 
HEAVY RAINFALL OF ONE INCH ARE ALL POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT MONDAY
MORNING FOR IOWA COUNTY.

LAT...LON 4320 9043 4282 9042 4282 8984 4319 8985
      4315 9007

$$

MBK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 9:00 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jul 24, 9:00 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
900 PM CDT SUN JUL 24 2005

.DISCUSSION...WL LET HEAT ADVY AND EXCESSIVE HEAT WARNING EXPIRE AT
03Z AS MOST HEAT INDICES WL BE BLO 100 BY THAT TIME.  DVLPG BOW ECHO
IN NERN IA MAY HANG TOGETHER OR PSBL NEW DEVELOPMENT ACRS SRN WI
NEXT SEVERAL HOURS AS UPSTREAM S/W OVR SRN MN CONTS EWD BUT WEAKENS
IN INCRG CONFLUENT UPR FLOW.  MUCAPE STILL IN EXCESS OF 5000 J/KG
AND DOWNDRAFT CAPE AROUND 1200 J IN THIS AREA.  WL CONT THREAT OF
THUNDER ACRS CWA FOR LTR TNGT.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MBK
Hazardous weather outlook, Jul 24, 9:46 PM CDT, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
946 PM CDT SUN JUL 24 2005

WIZ046-047-051-052-056>060-062>072-251100-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
946 PM CDT SUN JUL 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL AND
SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TONIGHT.  THE MAIN
SEVERE WEATHER THREAT WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE MONDAY INTO TUESDAY NIGHT. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY INTO MONDAY NIGHT. IT IS
POSSIBLE WE WILL SEE REPEATED THUNDERSTORMS MOVING OVER THE SAME
AREAS DURING THIS TIME. SOME OF THIS RAINFALL COULD BE HEAVY AND MAY
LEAD TO SOME LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT.

&&

DETAILED WEATHER INFORMATION IS AVAILABLE ON THE NWS MILWAUKEE
WEB-PAGE...WEATHER.GOV/MILWAUKEE     /LOWER CASE/

LMZ643>646-665-251100-
NORTH POINT LIGHTHOUSE TO WIND POINT-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
SHEBOYGAN WI TO PORT WASHINGTON-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
946 PM CDT SUN JUL 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WISCONSIN NEARSHORE WATERS
OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS LATER TONIGHT.
THE MAIN SEVERE WEATHER THREAT WOULD BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE MONDAY INTO TUESDAY NIGHT. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY INTO MONDAY NIGHT.

&&

DETAILED WEATHER INFORMATION AVAILABLE ON THE NWS MILWAUKEE
WEB-PAGE...WEATHER.GOV/MILWAUKEE     /LOWER CASE/

MBK

In the hours before

Local storm report, Jul 24, 9:55 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
955 PM CDT SUN JUL 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND GST     WAUKESHA                43.01N 88.24W
07/23/2005  55 MPH           WAUKESHA           WI   AMATEUR RADIO

            ESTIMATED WIND GUST 1/2 MILE SOUTH OF CRITES FIELD.

&&

GDAVIS

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 1:13 PM CDTSevere Thunderstorm WarningMKXGreen, Rock47 min
Jul 25, 1:57 PM CDTSevere Thunderstorm WarningMKXRock34 min
Jul 25, 2:39 PM CDTTornado WarningMKXRock36 min
Jul 25, 3:09 PM CDTTornado WarningMKXWalworth14 min
Jul 25, 3:48 PM CDTSevere Thunderstorm WarningMKXRock42 min
Jul 25, 3:54 PM CDTTornado WarningMKXRock36 min
Jul 25, 4:11 PM CDTSevere Thunderstorm WarningMKXWalworth54 min
Jul 25, 4:45 PM CDTSevere Thunderstorm WarningMKXColumbia, Dane45 min
Jul 25, 5:19 PM CDTTornado WarningMKXColumbia26 min
Jul 25, 5:36 PM CDTTornado WarningMKXDodge30 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.